Hail, Duval
- When
- May 21, 4:00 PM EST
- Where
- Duval County, 2.07 mi N of Jacksonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.380, -81.670
Penny size hail was reported at the intersection of Lem Turner and I-95.
8 inches increased convective coverage of sea breeze induced showers and storms over an unstable airmass with steeper mid level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An increase in deep moisture with PWAT values nearing 1.8 inches increased convective coverage of sea breeze induced showers and storms over an unstable airmass with steeper mid level lapse rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 2:36 PM EST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 336 PM EDT Sat May 21 2022 ... STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...HEAVY DOWNPOURS MAY RESULT IN LOCALIZED FLOODING ALONG THE I-95 CORRIDOR... .NEAR TERM [Through Tonight]... High pressure over the western Atlantic will maintain south- southwesterly flow over the region advecting more tropical moisture northward into the area. Numerous showers/storms with scattered strong storms have already developed this afternoon mainly over SE GA. Convective coverage increases through the afternoon into evening as the sea breezes push inland eventually colliding along the I-95 corridor. Model soundings indicate that CAPE values will increasing to 3,000 j/kg, with downdraft CAPE values generally in the 700 - 900 j/kg range. The morning sounding at Jacksonville also indicated a relatively steep lapse rate between 850 to 500 millibars (5,000 to 20,000 feet), and these parameters should result in pulsing convection this afternoon through the early evening hours. Strong to isolated severe thunderstorms will be capable of producing downburst winds of 40-60 mph. The bigger threat may be localized flooding due to the tropical air mass in place (PWATS around 1.7-2.1 in), as deep layer southwesterly steering flow gradually weakens. Urban and normally flood-prone locations will have to be monitored for storms training over these areas, with the potential widespread 1-2 inch totals along the I-95 corridor through early this evening. With the loss of daytime heating, convective activity will fade by midnight. Lows Tonight will range from the upper 60s inland to the lower 70s at the coast. .SHORT TERM [Sunday Through Monday]... High pressure over the Western Atlantic begins to weaken and shift southward as a cold front moves into the southeastern US. Warm and moist airmass over the region will support scattered to numerous showers and storms along the sea breezes Sunday and Monday. On Sunday, mid level impulses will round the western edge of the Atlantic ridge providing a better forcing mechanism for convection. Another day of isolated strong to severe storms will be possible Sunday afternoon into evening with the main hazards being strong winds, frequent lightning, and locally heavy rainfall. The cold front weakens and stall over central Georgia on Monday. Slightly less convective coverage on Monday with the upper support remaining mainly to the northwest. Highs will be in the upper 80s/low 90s and lows will be in the upper 60s/low 70s. .LONG TERM [Tuesday Through Friday]... The stalled front over Georgia on Tuesday lifts northward as a warm front ahead of the next upcoming front. Seasonably moist airmass continues on Tuesday and Wednesday with scattered showers and thunderstorms developing mainly during the afternoon along the sea breezes. On Wednesday, an upper trough digs southward across the Plains as its surface low and associated cold front move into the MS river valley. The cold front then moves through southeastern US and into our area Thursday into Friday. Given this added stronger lift associated with the cold front, there is a potential for some severe t-storm activity by Friday and possibly Friday night but confidence is low at this extended time frame. Temperatures will be near normal with highs in the upper 80s/low 90s and lows in the upper 60s/low 70s. && .AVIATION... [Through 18Z Sunday] Showers and thunderstorms are developing near the terminals early this afternoon, and we expect periods of MVFR to IFR conditions at each terminal through around sunset as this activity impacts the terminals. TEMPO groups at each terminal will include brief wind gusts to around 30 knots as potentially strong thunderstorms cross the terminals. Showers and thunderstorms may linger at the coastal terminals through around 03Z. VFR conditions should then prevail at the regional terminals by 06Z Sunday. Southerly surface winds will become sustained at 5-10 knots at the terminals towards 15Z. Outside of thunderstorm activity, surface winds should shift to southeasterly late this afternoon and early this evening before shifting back to southerly after 02Z. && .MARINE... High pressure over the western Atlantic will create a prevailing south-southeasterly flow over our local waters into next week. Showers and thunderstorms are expected to increase in coverage throughout our local waters this afternoon and evening, with a few strong thunderstorms capable of producing gusty winds expected. High pressure will then gradually weaken and shift southward as a frontal boundary enters the southeastern states on Sunday night and Monday. This frontal boundary will stall to the north of our local waters early in the upcoming week and then lift northward towards midweek ahead of another cold front that will approach our region by Friday. Rip Currents: A lingering east-southeasterly ocean swell will result in a low-end moderate rip current risk at area beaches this weekend. && .PRELIMINARY POINT TEMPS/POPS... AMG 67 89 67 88 66 / 30 60 30 60 30 SSI 72 85 72 86 72 / 50 60 20 40 30 JAX 69 90 70 89 69 / 50 60 30 40 20 SGJ 70 87 71 88 70 / 60 40 50 30 20 GNV 68 91 68 91 67 / 20 60 40 50 20 OCF 68 91 69 91 68 / 20 30 40 40 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
439 PM EDT Sat May 21 2022
FLZ033-038-133-137-212115-
Coastal St. Johns FL-Inland Flagler FL-Eastern Putnam FL-
Inland St. Johns FL-
439 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern
Flagler, southeastern St. Johns and northeastern Putnam Counties
through 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Saint Augustine
Shores, Butler Beach, Saint Augustine South, Spuds, Bakersville,
Dupont Center and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2957 8137 2961 8156 2992 8152 2986 8122
TIME...MOT...LOC 2039Z 194DEG 17KT 2966 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AKSpecial Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Sat May 21 2022
FLZ031-136-137-232-237-240-212130-
Eastern Alachua FL-Central Marion FL-Western Clay FL-
Eastern Putnam FL-Western Putnam FL-Bradford FL-
444 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Bradford, east central Alachua, northwestern Putnam and southern Clay
Counties through 530 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawthorne, or 8 miles west of Interlachen, moving northeast at 20
mph.
HAZARD...Wind gusts of 45 to 55 mph, penny size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Interlachen, Keystone Heights, Melrose, Hawthorne, George's Lake,
Lake Geneva, Florahome, Melrose Landing, Johnson and Putnam Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2947 8199 2956 8219 2996 8199 2983 8163
TIME...MOT...LOC 2044Z 218DEG 16KT 2958 8204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AKSpecial Weather Statement
National Weather Service Jacksonville FL
446 PM EDT Sat May 21 2022
FLZ020-122-GAZ162-163-212130-
Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
446 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of north central
Columbia, eastern Hamilton, southeastern Echols and southeastern
Clinch Counties through 530 PM EDT...
At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belmont, or 9 miles north of White Springs, moving north at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph, penny size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Fargo, Belmont and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3037 8259 3038 8281 3078 8289 3078 8249
TIME...MOT...LOC 2046Z 171DEG 20KT 3046 8272
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AKSpecial Weather Statement
National Weather Service Jacksonville FL
450 PM EDT Sat May 21 2022
FLZ024-124-125-225-425-GAZ165-166-212130-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-Inland Camden GA-Coastal Camden GA-
450 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northeastern Nassau,
northeastern Duval and southeastern Camden Counties through 530 PM
EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or near Jacksonville International Arpt, moving north at 20
mph.
HAZARD...Wind gusts up to 50 mph, penny size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Jacksonville International
Arpt, Yulee, Oceanway, Cisco Gardens and Tallyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3034 8153 3036 8180 3082 8171 3080 8144
TIME...MOT...LOC 2050Z 202DEG 17KT 3042 8164
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AKSpecial Weather Statement
National Weather Service Jacksonville FL
452 PM EDT Sat May 21 2022
FLZ132-232-212115-
Eastern Clay FL-Western Clay FL-
452 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of north central Clay
County through 515 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctors Inlet, or near Orange Park, moving northeast at 15 mph.
HAZARD...Wind gusts of 45 to 55 mph, penny size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Orange Park, Middleburg, Fleming Island, Doctors Inlet, Lakeside,
Oakleaf Plantation, Bellair-Meadowbrook Terrace and Asbury Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3001 8178 3004 8193 3019 8186 3019 8168
3017 8169 3014 8169 3012 8168
TIME...MOT...LOC 2052Z 206DEG 11KT 3011 8180
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST 2 ENE JACKSONVILLE INTE 30.50N 81.68W
05/21/2022 E43 MPH DUVAL FL ASOS
JACKSONVILLE INTERNATIONAL AIRPORT RECORDED
A WIND GUST OF 43 MPH.
&&
KBThe national radar mosaic for the moment the first event began.
2 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported at the intersection of Lem Turner and I-95.
Portions of Little Black Creek were overflowing it's banks and impacting croplands and yards in the area. This report was from MPNG. The cost of damage was unknown but it was estimated for inclusion in Storm Data.
Penny size hail was reported in Riverside near Park Street and Margaret Street.
A tree and power line were blown down near East Woodland Avenue and State Road 100. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024228, 1024227, 1024229, 1024230.